Ohio, 2002Hail and Damaging Winds in Ohio, May 25, 2002
May 25, 2002 · NWS CLE · 19 events in 6 counties and zones
8 hail, 8 thunderstorm wind, 3 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 1:45 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, May 25, 1:45 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT SAT MAY 25 2002
WRMFNT NR NRN OH ATTM AND WL LIFT N OF THE AREA DURG THE NXT SVRL
HRS. CDFNT MOVG THRU WRN OH AT 00Z AND THRU ERN OH/NW PA BTWN
06Z-12Z. WATCH IN EFFECT FOR EXTRM WRN 3 ZONES. MENTIONED PSBLY
SVR IN ALL ZONES WITH LIKELY POPS THEN FOR WRN 2/3 DCRSG TO CHC.
LEFT CHC MRNG SHWRS EXTRM E SUN OTRW SNY. NXT COUPLE DAYS WL BE SNY
WITH CLR NGHTS.
.CLE...
OH...NONE.
PA...NONE.
In the hours before
Special weather statement, May 25, 2:32 PM EST, 1 hour 23 minutes before
OHZ003-006-017-252030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT SAT MAY 25 2002
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...
A THUNDERSTORM WAS MOVING INTO NORTHWEST OHIO LATE THIS AFTERNOON.
IT WAS MOVING NORTHEAST AROUND 35 MPH. IT SHOULD REACH THE TOLEDO TO
BOWLING GREEN AREA AROUND 5 PM. SOME OF THUNDERSTORM THIS AFTERNOON
AND THIS EVENING MAY CONTAIN LARGE HAIL OR DAMAGING WINDS TO
AROUND 60 MPH.
Event by event
8 hail, 8 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.
Hail, Lucas
- When
- May 25, 3:55 PM EST to 3:59 PM EST
- Where
- Lucas County, Neapolis
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.483, -83.883
Golf ball size hail was reported three miles southeast of Neapolis.
Thunderstorm Wind, Lucas
- When
- May 25, 4:00 PM EST
- Where
- Lucas County, Holland
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -83.717
Thunderstorm winds downed several large tree limbs.
Hail, Wood
- When
- May 25, 4:10 PM EST to 4:20 PM EST
- Where
- Wood County, Perrysburg
- Measured
- 2.5 in hail
- Property damage
- $600,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -83.633
Hail to tennis ball size fell for several minutes and accumulated on the ground to a depth of over six inches at some locations. The hail plugged many storm sewers causing water to back up into the basements of several homes. Dozens of vehicles and many homes were damaged and hundreds of trees were completely stripped of leaves.
Thunderstorm Wind, Wood
- When
- May 25, 4:10 PM EST
- Where
- Wood County, Dunbridge
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.450, -83.617
Thunderstorm winds downed several trees and large limbs.
Hail, Wood
- When
- May 25, 4:20 PM EST
- Where
- Wood County, Perrysburg
- Measured
- 1.75 in hail
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -83.633
Golf ball size hail was reported six miles east of Perrysburg near the intersection of Interstates 80/90 and 280.
Thunderstorm Wind, Wood
- When
- May 25, 4:20 PM EST
- Where
- Wood County, Perrysburg
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -83.633
Thunderstorm winds blew over two fully loaded semi trucks six miles east of Perrysburg near the intersection of Interstates 80/90 and 280. Both trucks were severely damaged. The roof of a large building nearby was also torn off.
Thunderstorm Wind, Ottawa
- When
- May 25, 4:32 PM EST
- Where
- Ottawa County, Genoa
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -83.367
Thunderstorm winds destroyed two pole buildings near Genoa in Clay Township.
Thunderstorm Wind, Ottawa
- When
- May 25, 4:40 PM EST
- Where
- Ottawa County, Genoa
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -83.367
Thunderstorm winds downed several trees near Genoa in Clay Township.
Thunderstorm Wind, Ottawa
- When
- May 25, 4:45 PM EST
- Where
- Ottawa County, Williston
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.600, -83.333
Thunderstorm winds downed a large tree in Allen Township near Williston.
Thunderstorm Wind, Ottawa
- When
- May 25, 5:00 PM EST
- Where
- Ottawa County, Port Clinton
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -82.950
Thunderstorm winds downed a large tree west of Port Clinton in Bay Township.
Thunderstorm Wind, Cuyahoga
- When
- May 25, 7:33 PM EST
- Where
- Cuyahoga County, Cleveland
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.467, -81.750
Thunderstorm winds downed a few trees on the west side of Cleveland.
Hail, Lake
- When
- May 25, 7:34 PM EST
- Where
- Lake County, Painesville
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -81.250
Dime size hail was reported.
Hail, Ashtabula
- When
- May 25, 7:55 PM EST
- Where
- Ashtabula County, Pierpont
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.750, -80.567
Golf ball size hail was reported three miles southeast of Pierpont.
Funnel Cloud, Ashtabula
- When
- May 25, 7:57 PM EST
- Where
- Ashtabula County, Jefferson
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Trained spotters observed a funnel cloud.
Hail, Lake
- When
- May 25, 8:00 PM EST
- Where
- Lake County, Madison
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.767, -81.050
Dime size hail was reported.
Hail, Ashtabula
- When
- May 25, 8:00 PM EST
- Where
- Ashtabula County, Pierpont
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.750, -80.567
Dime size hail covered the ground one mile east of Pierpont.
Funnel Cloud, Ashtabula
- When
- May 25, 8:00 PM EST
- Where
- Ashtabula County, Dorset
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Trained spotters observed a funnel cloud near the intersection of State Routes 307 and 93 just south of Dorset.
Hail, Ashtabula
- When
- May 25, 8:00 PM EST
- Where
- Ashtabula County, Richmond Center
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -80.567
Dime size hail was reported one mile west of State Route 7.
Funnel Cloud, Ashtabula
- When
- May 25, 8:11 PM EST
- Where
- Ashtabula County, Pierpont
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Trained spotters observed a funnel cloud near State Route 7.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, May 25, 20021 death · 1 event
- Hail and Damaging Wind in Illinois, May 25, 2002$300,000 · 1.75 in hail · 7 events
- Damaging Winds in Ohio, May 25, 2002$69,000 · 63 kt wind · 10 events
- Flash Flooding and Hail in Texas, May 25, 2002$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Indiana, May 25, 2002$30,000 · 1 in hail · 13 events
- Hail in Pennsylvania, May 25, 2002$30,000 · 1 in hail · 5 events
- Damaging Winds in Indiana, May 25, 2002$13,000 · 64 kt wind · 11 events
- Hail in Kentucky, May 25, 20021.75 in hail · 15 events
- Flash Flooding and Hail in Texas, May 25, 20021.75 in hail · 10 events
- Hail in Texas, May 25, 20021.75 in hail · 6 events
- Hail and Damaging Wind in Illinois, May 25, 20021.75 in hail · 4 events
- Hail in Ohio, May 25, 20021.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295929, 5296031, 5295930, 5296024, 5295933, 5296022, 5295931, 5295932, 5296028, 5296029, 5296030, 5296023, 5296027, 5296160, 5296025, 5296026, 5296033, 5296161, 5296032.